Wife looking for advice

My husband has been on PD for 1 1/2 years. almost lost him when he had open heart surgery. It has been a year and he is still failing and vomiting all the time he has lost interest in everything and I am having a very hard time getting him to eat anything but Cucumbers 1-2 a day… he has severe pain everyday wt. is going down and he sleeps alot has stopped doing his own Dialysis So I do all his treatments and make sure all meds are taken. I guess I’m asking … could he just be giving up and maybe unable to tell us?

My husband also had heart surgery last year while on dialysis. He lost over 40 pounds.
The heart surgery is different than any other surgery that a person goes through. One thing is the depression which it sounds like your husband may be having. Activity will help here . Take him someplace every day. Walk around somewhere. Appetite doesn’t come back for almost a year. Cucumbers are better than nothing. My husband would only eat the worst tasting olives you can imagine and popcorn. My friend would only drink lemon crystal lite. Sleep is the last thing to be overcome. He was up all night and slept all day. Only now after a year and a half has he starting sleeping more than a hour at a time.
There is a great personality change also that the social worker or surgeon may not have told you about. That also take about a year to come back. All I can say is it is most difficult, but hang in there. I did my husband’s dialysis for about four months every 6 hours after his surgery until he was able to do it again. He was very weak and his red blood count was 7.9 so he did sleep a lot as he had no strength.
Procrit was increased until his blood count came back to 11.3 and he had some energy to stay awake for several hours.
The social worker at the heart center may have not told you all of the things to expect but this is from my experience. I also had two friends that had heart surgery about the same time and they have followed the same patterns.
Hang in there, It is NOT easy, but you will make it!!!

In reading your post again. It has been a year since the heart operation. My friend started vomiting about three afterthesurgery and could eat no food only liquids. Slim Fast mainly. It took a lot of doctors, tests and so on before they found a very large hiatal hernia. The doctor told her that often it is misdiagnosed as heart issues and frequently missed. You might go to a Gastroenterologist with these symptoms and suggest they look at the possibility of a hiatal hernia.

yes thank you i should have said he also has a hernia located under the sternum bone and it is almost the size of a grapefruit. they told us he would probally not make it thur anymore surgeries. it came out in sept 2007 … and now he is producing cancer cells in his urine and we had a biopsy done but was told they saw nothing . Each day he slips a little further away. And has even lost interest in everything. He says often he is just tired of being tired! I just wish I coukd do something more for him.

It might be helpful to look into the reason for the vomiting and pain. This may or may not be related to the heart surgery. For example, diabetics can have nausea and vomiting from a condition called diabetic gastroparesis. And patients with chronic kidney disease have a higher incidence of ulcers than than the general population. But, the condition causing the vomiting and pain may be able to be treated. You might consider seeing a gastrointestinal (GI) specialist if the nephrology and heart doctors don’t have further ideas re: how to diagnose or treat what is going on.

You didn’t menton what your husband’s hemoglobin or hematocrit are. He may be anemic, and this could be contributing to his fatigue. He may need EPO or a higher dose of that or a similar drug.

I encourage you to look into trying to find the reason for his symptoms and treat the problem before letting him just give up because he feels so poorly. - A PD nurse

Are any of you familar with the fact that trysolol might be the cause of kidney failure after heart Surgery. I recently learned that Bayer has pulled the medication.